I tried topical finasteride for 5 days - this is my misery

My name is Ryan, and here’s my story.

Where are you from (country)? United States

How did you find this forum. Google

What is your current age, height, weight? 34 year old male, 5’10" (178cm), 185 lbs (84kg)

What specific drug did you use?
Topical Finasteride 0.25% (plus Minoxidil 8% and Retinoic Acid 0.01%)

What dose did you take?
1 ml once daily

What condition was being treated with the drug? Male pattern baldness

For how long did you take the drug (weeks/months/years)? 5 days

How old were you, and WHEN (date) did you start the drug? Started Jan. 3, 2022. 34 years old

How old were you when you quit, and WHEN (date) did you quit? Stopped Jan. 7, 2022.

How did you quit (cold turkey or taper off)? Stopped immediately.

How long into your usage did you notice the onset of side effects? Two days.

What side effects did you experience that have yet to resolve since discontinuation?

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? None

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)? Will update with blood test results

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

My name is Ryan - I’m 34 years old and live a normal healthy life, go to the gym 4-5x a week, and have no underlying health conditions. I started finasteride at the beginning of January 2022 to try to maintain my hair.

I actually had debated for months whether to try the drug, having read about the sexual side effects. My dad had used Proscar for BPH for more than a year; I have used Minoxidil for more than 2 years. I spoke two different doctors including my primary care doctor, and read multiple studies before finally ordering a topical compounded solution of .25% finasteride with minoxidil, deeming it the somewhat better than taking a pill and treat my hair all at once. I opened the dropper and massaged the solution into my scalp before going to bed that night. It was Sunday night and the start to the first week of the new year; I felt like I was a starting a new phase for bettering myself.

I will never forgive myself for this mistake. As a write this, I’m struggling to continue.

On Wednesday morning (three days later), I had a Zoom meeting for work that I had to get up early for. During the video call I remember feeling ‘out of it’. It felt like I was in a tunnel. Although I felt something off I didn’t think too much about it.

The following day I had to drive about 5 hours in the afternoon. During the drive, I noticed road signs were a little blurry, which was unusual because I knew I had already put in my contacts. I even stopped and checked to make sure I was wearing them.

During the drive, I noticed my groin was aching. I frequently ‘readjusted’ and moved my seat a bit, but I also felt a tingling sensation in my balls. They had contracted to my body as if it were cold out. I pulled at them to readjust, but the sensation didn’t really go away.

When I finally got to the hotel at nighttime, I checked in and went up to my room. While walking out of the elevator in the hallway, I felt strange. I had a headache. While walking, it felt a little like I was falling. I thought maybe it was from driving for a while, like the feeling you’re still moving - but this was different. It felt like my feet and hands were disconnected from my body as I walked. When I got to my room and set my bag down, I felt dizzy. I took a couple tylenol and ordered food.

At this point I thought some of this might be in my head. I was sitting in bed and noticed a low ringing in my ears, like I was on an airplane. I tried very hard to ignore it, and myself. To prove it to myself that it was not a drug I just started taking, I tried masturbating to make sure nothing was ‘off’ there. It turns out there was - although I could get an erection, it was weak and I couldn’t get it up again. I have never had sexual problems in my life up until this point.

I immediately decided to stop taking the drug. I was busy with travel and work and couldn’t deal with feeling mentally ‘out of it.’ I had assumed that whatever I was feeling would go away and things would go back to normal after.

This was more than two weeks ago, and my side effects have all continued - the only thing that has changed is that now I seem to be able to maintain an erection. But almost everything else has stayed the same or worse.

My penis and testicles have shrunk - it is almost unbelievable even to myself. I’ve watched my testicles move on their own as if it were cold outside. I have insomnia and have trouble staying asleep; I’ve never had trouble sleeping in my life. But almost worse than anything else is this feeling that I am disconnected to my body, especially my feet and hands. I feel like I’m watching the world outside of my body. I feel drunk constantly, yet when I’ve drunk alcohol lately I feel nothing.

I understand that it is still early after going off the drug. I hesitated writing this post because I know I should be patient and hopeful that things improve, but so far they have not. I have bloodwork scheduled for next week and have already submitted adverse event reports to the manufacturer as well as FDA.

I hope to provide more updates here as the weeks go by. In the meantime I could use help or support from others to hope things improve.

4 Likes

Hi Ryan! Welcome to the forum – and thank you for the well-written ‘crash’ experience. I think a lot of people here will identify similar patterns in their own crash.

As distressing as these symptoms are, try not to panic – it’s only been a few days for you, and our experience on this forum has been that when people get side effects from finasteride, they tend to recover within a few weeks or months. There’s unfortunately no way to know for sure if this will be the case for you, but it’s possible that you can increase your chances by taking good care of your body this year – improve your diet, get plenty of sleep, remove stressors (including catastrophizing thoughts about the symptoms being permanent), do moderate exercise 4-5x/week.

I hope you’ll come back and keep us posted on how you’re doing! In the meantime, please report your side effects to the FDA. That’s one way we’ll get more attention and resources directed at this problem.

2 Likes

Hi Ryan, the piece you wrote is a perfect example of what a propecia crash is like, hope you feel better soon

1 Like

Hi Ryan. How are things with you?